Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Bipolar disorder, Parkinson's disease, schizoprenia. Due to Divaa OD and Tolaz?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions

I am XXXXXXX XXXXXXX I have a query regarding my father. He is 59 years old, living his retired life. We people live in a joint family that has my father, my mother, me, my wife, my brother, my brother's wife and two kids. We live in Ahmedabad.

My father used to serve at City Civil & Sessions court, Ahmedabad as a Principal Private Secretary for 32 years.

He is suffering from multiple disorders which includes disorders related to Urination, back pain, blood pressure, hypertension, mental deceases and neurology.

He was suffering from back pain since 15-16 years and so a doctor prescribed a sedative (Alprax and Taxidep), as my father was unable to sleep due to the pain. Slowly and gradually, he himself increased the dosage. After severe pain, we approached a NeuroPhysician who diagnosed that he is sufferring from Hydrocaphalus and had a spinal tumor.

He underwent two surgeries two years ago. The first was of Hydrocaphalus for which shunting is carried out. Which was succesful and we were able to see the changes. And after a month, spinal tumor was removed which was located at the end(tail) of the spinal cord. Of which, 80-85% was removed as the surgeons found it risky to remove it completely because that would have damaged the neurons attached to the tumor. Also, the biopsy stated that the tumor was non-cancerous.

While his second surgery, he was catheterized for nearly a month. But after its removal, he was unable to urinate naturally. So urologists conveyed that his brain is unable to command the urinary bladder and the bladder has lost its elasticity. And hence they suggested the method of clamping of catheter, which resulted to nothing. After that they suggested self catheterization, which my father carried out for nearly two to three months but found it uncomfortable. Meanwhile, he was mentally disturbed with urination.

Further, we consulted a psychiatrist. He diagnosed my father and said that he is suffering from bipolar disorder(which our family also felt the same according to its symptoms). Hence we started its medication, which included tablets like DIVA-OD 750 mg and Tolaz 5 mg. This, no doubt, suppressed his depressive and maniac nature. But slowly, he started losing his presence of mind and symptoms of Parkinson's decease and bed-wetting started.

Again in the case of urination, the urology reports stated that there was post-void which is more than normal. So now and then he had urine infection. We consulted many urologists for this, and majority of them said that his regaining of normal urination is nearly impossible and Supra-Pubic catheterization is required. We, now, have decided to go for the same.

My query is more about his mental condition. Many symptoms are matching to bipolar disorder, Parkinsons decease and Schizophrenia. Also, I came to know that Parkinsons and Schizophrenia symptoms are due to the medication(DIVA and TOLAZ) of Bipolar decease. What to do in such condition? Is this curable? Does he require rehabiliation? What time does it take to cure such mental deceases? Also, we are fed up of the doctors who are just concerned with their earnings. We havn't got any doctor who can take this as a challenge and try to dedicatedly cure. So, can you suggest any such Psychiatrist in Ahmedabad?

Please help me and my father out of this. I will be highly obliged. Awaiting your response.

Thanks in advance.
Posted Thu, 26 Apr 2012 in Mental Health
Answered by Dr. Deepak Anvekar 3 hours later

It is highly likely that your father might be having symptoms related to parkinsonism due to the medications Divaa OD (Divalproex Sodium) and Tolaz ( Olanzapine).

The basic issues that is the cause of all the issues here is the difficulty with urination, which has caused considerable amount of mental anguish to your father. Being a educated and well functioning individual, and now not able to perform basic daily functions might cause psychological issues in any individual.

The first and foremost action, would be to correct his urinary difficulty, which can probably be rectified to some extent with the suprapubic catheterisation procedure.

In case your father still has symptoms due to bipolar disorder, then continuation of medications for at least 6 months is needed.

The need for rehabilitation is determined if he has developed dementia related symptoms.

Psychological conditions do not have a definite timeline for resolution. Such patients need proper psychological and emotional support from their family.
In case the side effects due to medications are not tolerable, change of the dose or change of medications to better ones might be helpful.

The best way forward, would be to hire a nurse to take care of his daily needs for the time being and helping him cope with his disability. Provide him emotional support by spending time with him. This might help him recover sooner.

You can consult Dr XXXXXXX Shah, a Psychiatrist at Antarnad Foundation in Ahmedabad. The address is provided below.

Antarnad Foundation
402, XXXXXXX Opp. Crossword
Mithakhali Six Roads, Navrangpura
Ahmedabad 0000
Gujarat, INDIA
91 79 0000, 0000

He might be able to help you more to treat your fathers condition.

I hope this helps. I will be available for further follow ups should you have more queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor